Alert archive / Colorado / Winter Storm Warnings in 2022

Winter Storm Warning 1, NWS Denver/Boulder, CO

January 4, 202213 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Jan 4, 2022, 4:49 AM MST for 13 counties in Colorado. It took effect at Jan 4, 2022, 2:00 PM MST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2022, 4:49 AM MST (11:49 UTC)
In effect from
Jan 4, 2022, 2:00 PM MST
Expired
Jan 6, 2022, 6:00 PM MST
In force
52 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Summit County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.8 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 4, 4:17 AM MST, 32 minutes earlier.

Area forecast discussion, Jan 4, 4:17 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
417 AM MST Tue Jan 4 2022

.SHORT TERM...(Today and tonight)
Issued at 417 AM MST Tue Jan 4 2022

Winds are starting to increase and spread onto the plains behind a
shortwave trough currently passing over. Stronger winds should be
coming to the foothills in the next couple of hours. Berthoud Pass
just kicked up with a gust to 71 mph, a sign that the area of
strongest winds at mid levels is arriving. A pocket of dry air on
the water vapor images implies stronger subsidence and a weak
inversion around 500-600 mb which could help with wave
amplification through about 10 AM. If we get 80 or 90 mph winds in
the wave hot spots it will be in this period. Otherwise, the winds
will be due to mixing of the winds and the gradient behind the
cold front, and this should just be marginal for our high wind
warning.

There's not much moisture upstream in the low/mid levels yet. The
nearest clouds below 16,000 MSL are over northern Utah. We'll go
ahead and change our Winter Storm Watch to a warning for the
northern mountain zones, but start it at 2 PM. The snow probably
won't really get going good until this evening. The snowfall rates
won't be particularly heavy, but the strong winds will create near
blizzard conditions in higher exposed areas. We'll hang on to the
watch for the mountains around Berthoud Pass and Summit county
where the snow will be lighter and not really get significant
until Wednesday.

Only minor changes other than the things mentioned above. It's a
bit warmer this morning ahead of the cold advection, so we bumped
today's highs up a couple of degrees. It will be cooling in
northern areas by early afternoon and will likely be back down in
the 30s in most areas by sunset. After the winds diminish this
evening with an anticyclonic circulation for a while, they try to
go more westerly again near the foothills towards morning. This
may keep temperatures from falling too much overnight in that
area. We've got some clearing this morning from that post-trough
subsidence, but we should go back to partly to mostly cloudy skies
with some wave enhancement again later this afternoon.

We would probably have some fire weather highlights if it weren't
for the recent snow. Most areas are still covered, and those that
aren't just lost the snow yesterday. There will be low humidities
this morning mainly south of Interstate 70.

.LONG TERM...(Wednesday through Monday)
Issued at 417 AM MST Tue Jan 4 2022

A frontal system arrives Wednesday bringing strong cold air
advection to our area through a northwesterly flow. Mid levels show
a strong 100-120kt jet setting up across the Front Range. Wednesday
morning, on-going moderate mountain snow will cause slick roads
and low visibility due to blowing snow conditions. A west to
northwesterly flow will increase by Wednesday afternoon 18Z and
with the supporting jet aloft, there is potential for wind gusts
up to 45- 55 mph. Once the frontal system pushes through between
18Z-00Z, PoPs increase and become more widespread due to
temperatures dropping below freezing. Frontogenesis ramps up by
00Z Wednesday evening across the eastern plains which could assist
with snowfall development. Challenges in the forecast focus on
the eastern plains and the Palmer Divide because of uncertainty
of how quickly will the frontal will push through. The eastern
plains and the Palmer Divide areas have to overcome extreme low
dew points near the surface and negative lapse rates of 2-4 C/km
at the 700mb level. Thus, the timing of Wednesday evening into
Thursday morning is the best chance and most support time period
across the region for widespread snowfall.

By Thursday morning, a westerly flow will accelerate orographic
lift. This will bring an additional 2-3 inches of snow for the
higher peaks near Rabbit Ears Pass and Berthoud Pass. Snow ratios
throughout the entire event from Wednesday through Thursday
afternoon show extreme light fluffy snow lacking water content.
Friday's quick warm up with afternoon high temperatures reaching the
upper 40s to mid 50s for the urban corridor and plains means any
snowfall that accumulated will most likely melt by Friday afternoon.
Flow becomes more zonal by Friday and another shortwave begins
Saturday morning resulting in light mountain snow.

Ensembles favor a new pattern arriving Sunday evening which will
bring drier and warmer conditions across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 417 AM MST Tue Jan 4 2022

Strong west winds will develop this morning. Gusts to 35 knots
will spread off the foothills to KBJC by 12z and KDEN/KAPA by 16z.
Gusts up to 45 knots are likely in the afternoon. The winds should
be lighter by 00z and have a bit more of a northerly component,
which should end crosswind issues at KDEN/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 PM MST today through Thursday morning
for COZ031-033.

High Wind Warning from 10 AM this morning to 5 PM MST this
afternoon for COZ038-042-048>051.

High Wind Warning until 5 PM MST this afternoon for COZ033>036.

Winter Storm Watch from Wednesday morning through Thursday
morning for COZ034.

&&

SHORT TERM...Gimmestad
LONG TERM...AD
AVIATION...Gimmestad
Hazardous weather outlook, Jan 3, 10:54 AM MST, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MST Mon Jan 3 2022

COZ030>051-041800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MST Mon Jan 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Temperatures will warm into the upper 40s to low 50s today across
the plains, though areas near Greeley will likely remain in the
20s to 30s. Stronger winds are expected to develop across the
Front Range mountains overnight, with a few gusts up to 65 mph
possible. Mild low temperatures are likely in the foothills and urban
corridor, with lows in the single digits over Middle and North
Park and in the 10s to 20s for the rest of the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect windy conditions over the higher mountains and Front Range
foothills Tuesday, with gusts in the 40 to 60 mph range. There could
be a period with gusts up to 75 mph in wind prone foothills areas
on Tuesday. A series of fronts will bring colder temperatures again
for the middle of the week. Snow is likely in the mountains Tuesday
through Thursday, with strong winds causing extensive blowing and
drifting snow. A period of snow is also likely on the plains late
Wednesday and Wednesday night. Snow will likely return to the
mountains again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:54 PM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 11 more44 hr

Nearby

Winter Storm Warnings in Colorado, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.